Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 147, NWS Quad Cities, IA

July 11, 2020Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 11, 2020, 7:55 PM CDT for Whiteside County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 7:55 PM CDT (00:55 UTC)
Expired
Jul 11, 2020, 8:45 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:18 PM CDTTSTM WND GST 601 S Whiteside County Ai, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:58 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2875 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2875 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WUUS53 KDVN 120055
SVRDVN
ILC195-120145-
/O.NEW.KDVN.SV.W.0147.200712T0055Z-200712T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
755 PM CDT Sat Jul 11 2020

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Eastern Whiteside County in northwestern Illinois...

* Until 845 PM CDT.

* At 755 PM CDT, a severe thunderstorm was located over Morrison,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sterling, Rock Falls, Morrison, Prophetstown, Lyndon, Coleta,
  Emerson, Union Grove, Ustick, Fenton, Round Grove, Penrose,
  Malvern, Como, White Pigeon, Morrison-Rockwood State Park, Denrock,
  Douglas Park, Unionville and Agnew.

This includes Interstate 88 between mile markers 21 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4169 9006 4188 9008 4193 8969 4193 8963
      4162 8963
TIME...MOT...LOC 0055Z 274DEG 28KT 4177 8996 

HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs
3 follow-up statements
288 
WWUS53 KDVN 120106 RRA
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
806 PM CDT Sat Jul 11 2020

ILC195-120145-
/O.CON.KDVN.SV.W.0147.000000T0000Z-200712T0145Z/
Whiteside IL-
806 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN WHITESIDE COUNTY...

At 806 PM CDT, a severe thunderstorm was located near Emerson, or 7
miles southeast of Morrison, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sterling, Rock Falls, Morrison, Prophetstown, Lyndon, Coleta,
Emerson, Round Grove, Yeoward Addition, Whiteside County Airport,
Galt, Prophetstown State Recreation Area, Penrose, Malvern, Como,
White Pigeon, Morrison-Rockwood State Park, Whiteside County
Fairgrounds, Grimes Addition and Douglas Park.

This includes Interstate 88 between mile markers 27 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4167 8995 4189 8999 4193 8969 4193 8963
      4162 8963
TIME...MOT...LOC 0106Z 274DEG 28KT 4176 8984 

HAIL...1.00IN
WIND...60MPH
 
$$

Gibbs
949 
WWUS53 KDVN 120120
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
820 PM CDT Sat Jul 11 2020

ILC195-120145-
/O.CON.KDVN.SV.W.0147.000000T0000Z-200712T0145Z/
Whiteside IL-
820 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN WHITESIDE COUNTY...

At 820 PM CDT, a severe thunderstorm was located over Rock Falls,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sterling, Rock Falls, Coleta, Emerson, Round Grove, Yeoward Addition,
Whiteside County Airport, Galt, Penrose, Malvern, Como, White Pigeon,
Grimes Addition, Douglas Park, Agnew and Morrison-Rockwood State
Park.

This includes Interstate 88 between mile markers 30 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4166 8985 4189 8999 4193 8969 4193 8963
      4162 8963
TIME...MOT...LOC 0120Z 274DEG 28KT 4175 8969 

HAIL...1.00IN
WIND...60MPH
 
$$

Gibbs
434 
WWUS53 KDVN 120139
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
839 PM CDT Sat Jul 11 2020

ILC195-120149-
/O.EXP.KDVN.SV.W.0147.000000T0000Z-200712T0145Z/
Whiteside IL-
839 PM CDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WHITESIDE COUNTY WILL
EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4166 8985 4189 8999 4193 8969 4193 8963
      4162 8963
TIME...MOT...LOC 0139Z 274DEG 28KT 4174 8950 

$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:37 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 11, 6:37 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
637 PM CDT Sat Jul 11 2020

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 211 PM CDT Sat Jul 11 2020

Airmass recovery is underway across eastern Iowa and northwest
Illinois in the wake of this mornings convection. At 2 PM
temperatures ranged from the upper 70s to lower 80s along the
Highway 20 corridor to the lower 90s across southeast Iowa,
northeast Missouri and west central Illinois. Dewpoints were in
general in the upper 60s across along the Highway 20 corridor to
the lower to mid 70s south. SPC meso analysis showed mixed layer
CAPE of 32to 3000 J/KG with little inhibition across the area. 0
to 6 km shear of 30 to 40 knots across the area.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 211 PM CDT Sat Jul 11 2020

Key Message:

1. Another round of thunderstorms is possible mid to late this
afternoon into this evening with scattered severe storms possible.

2. The forecast for Sunday will be dry with near normal
temperatures for mid July.

The main forecast concern is for chances of storms into tonight. Mostly
relying on the CAMs for the next 12 hours then turn to the
coarser models for Sunday. Models are in good overall agreement.

A shortwave evident on water vapor and radar has led to the
development of showers and storms across northern Iowa and
southern Minnesota. CAMs today have consistently developed storms
southeastward with time late this afternoon into this evening as
lift from shortwave overspreads the area. CAPE and shear noted in
the synopsis say that severe storms with damaging winds and hail
up to the size of ping pong balls is possible this afternoon into
this evening. There is also the potential for tornadoes if the
storms can anchor to the outflow boundary that was sinking south
of Interstate 80 at 3 PM. This afternoons 19z soundings shows
precipitable water values around 1.40 inches so moderate to heavy
rain is possible with any of these storms.

The GFS, NAM, ECWMF, and Canadian show the shortwave exiting the
area after 06 UTC Sunday with convection exiting the area by now.
High pressure is forecast to build into the region at the surface
and aloft through Sunday. Temperatures across the area will be in
the lower to mid 80s on Sunday will be in the lower to mid 60s.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 211 PM CDT Sat Jul 11 2020

The difference between the models in the long term continue to
deal with the placement of the jet and the timing of shortwave
during the middle of the week.

High pressure will be moving across the region to start the long
term at the surface and aloft. Some modification of the airmass is
expected on Monday with highs a degree or two warmer than on
Sunday but a dry forecast is still expected.

Tuesday through Friday, the flow aloft transitions to more of a
zonal flow aloft as a trough digs into the Central US from
southern Canada. This will be the start of a more active period as
several shortwaves moves across the area. This will bring the
risk of showers and thunderstorms to the area through the
remainder of the week. The period will not be a total washout and
there will be dry periods with the subsidence behind each of the
shortwaves.

There is disagreement through the period between the models on
placement of the jet stream with the ECWMF, Canadian building the
southwestern US ridge into the area while the GFS keeps it to the
south. The ECMWF/Canadian solution is warmer than the GFS but in
general the forecast shows the temperatures warming to below
normal for the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 631 PM CDT Sat Jul 11 2020

Thunderstorms are sinking southeastward across the area this
evening. Ceilings have remained above 4kft in the storms with
quick improvement expected behind the storms by 2 hours.
Visibilities have been IFR to LIFR at times in the stronges
storms. These storms will impact KDBQ and KMLI through 04 UTC.
Winds may gust up to 50 knots but confidence is low on it
occurring at any one location. Storms should exit KBRL by 6 UTC.
Ceilings will improve in the wake of these storms.

&&

.CLIMATE...
ISSUED AT 300 AM CDT Sat Jul 11 2020

The Climate Prediction Center 6-10 day and 8-14 day outlooks
continue to show high probabilities of above normal temperatures
across the area. This would be through the 4th full week of July.
With the area already 4-6 degrees above normal for the month of
July, it is quite possible that the month will end up well above
normal.

The latest US Drought Monitor released this past Thursday shows
abnormally dry conditions (D0) developing over portions of
eastern Iowa and central Illinois. These areas have received
50-75% of normal rainfall in the past 30 days.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Cousins
AVIATION...Cousins
CLIMATE....Gross
Hazardous weather outlook, Jul 11, 3:49 AM CDT, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
349 AM CDT Sat Jul 11 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
349 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop this afternoon
and evening mainly between 3 PM and 9 PM.

The Storm Prediction Center has a slight risk for severe storms
across the entire outlook area. The primary threats are damaging
winds, large hail, and frequent lightning. Localized heavy
rainfall is also possible along with a low potential for flash
flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms will be possible Tuesday evening through Friday. At
this time it is too early to determine any severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Uttech/Gross

In the hours before

Local storm report, Jul 11, 7:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             3 N GALVA               41.21N 90.04W
07/11/2020  M1.50 INCH       HENRY              IL   EMERGENCY MNGR

&&

PS
Local storm report, Jul 11, 7:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
733 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 ESE FAIRVIEW          42.08N 91.30W
07/11/2020                   JONES              IA   TRAINED SPOTTER

            LARGE TREE SNAPPED AND ON TREE.

&&

TJG
Local storm report, Jul 11, 7:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND GST     1 NNW EDMORE            42.56N 90.69W
07/11/2020  E50 MPH          DUBUQUE            IA   PUBLIC

&&

TJG
Local storm report, Jul 11, 7:35 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             1 S ATKINSON            41.41N 90.02W
07/11/2020  E1.00 INCH       HENRY              IL   TRAINED SPOTTER

&&

TJG
Local storm report, Jul 11, 7:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
744 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND DMG     1 SSW ALEDO             41.19N 90.75W
07/11/2020                   MERCER             IL   PUBLIC

            LARGE PINE TREE UPROOTED IN IL 94 SOUTH OF
            ALEDO. PHOTO FROM SOCIAL MEDIA. TIME
            ESTIMATED FROM RADAR.

&&

PS
Local storm report, Jul 11, 7:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
749 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     CLARENCE                41.89N 91.06W
07/11/2020                   CEDAR              IA   PUBLIC

            RELAYED REPORT FROM BROADCAST MEDIA OF TREE
            DAMAGE FROM CLARENCE. PHOTO FROM SOCIAL
            MEDIA. TIME ESTIMATED FROM RADAR.

&&

PS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:27 PM CDTSevere Thunderstorm WarningDVNHenry, Mercer48 min
Jul 11, 7:38 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Whiteside52 min
Jul 11, 8:02 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam43 min
Jul 11, 8:41 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam19 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.